Alert archive / North Dakota / High Wind Warnings in 2023

High Wind Warning 1, NWS Bismarck, ND

October 17, 202316 counties in North Dakota

NWS Bismarck, ND issued this high wind warning at Oct 17, 2023, 4:15 PM MDT for 16 counties in North Dakota. It was in force for 3 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 17, 2023, 4:15 PM MDT (22:15 UTC)
Expired
Oct 17, 2023, 7:00 PM MDT
In force
3 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 4:15 PM MDTNON-TSTM WND GST 671 Ne Beach, NDAWOS station K20U Beach.
Oct 17, 4:26 PM MDTNON-TSTM WND GST 614 Wnw Fryburg, NDMesonet station TS428 4 WNW Fryburg. Time estimated from radar and nearby reports.
Oct 17, 4:28 PM MDTNON-TSTM WND GST 724 W Fryburg, NDSully Springs NDAWN station.
Oct 17, 4:30 PM MDTNON-TSTM WND GST 582 W Arnegard, NDNDDOT mesonet station.
Oct 17, 4:35 PM MDTNON-TSTM WND GST 652 Ese Grassy Butte, NDNDAWN site 2 E Grassy Butte. 10-meter observation.
Oct 17, 4:40 PM MDTNON-TSTM WND GST 732 N Grassy Butte, NDNDDOT mesonet station.
Oct 17, 4:40 PM MDTNON-TSTM WND GST 842 Nne Fryburg, NDNDDOT mesonet station.
Oct 17, 4:41 PM MDTNON-TSTM WND GST 6010 Wnw Amidon, NDMesonet station AMDN8 Sand Creek (Near Amidon). Time estimated from radar and nearby reports.
Oct 17, 4:47 PM MDTNON-TSTM WND GST 619 W Manning, NDNDAWN site 3 W Fayette.
Oct 17, 4:55 PM MDTNON-TSTM WND GST 55Killdeer, ND
Oct 17, 4:59 PM MDTNON-TSTM WND GST 695 S Dickinson, NDASOS station KDIK Dickinson Airport.
Oct 17, 5:45 PM MDTNON-TSTM WND GST 621 Ene Golden Valley, NDNDDOT mesonet station in Golden Valley.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS73 KBIS 172215
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
515 PM CDT Tue Oct 17 2023

NDZ040-041-043-044-180615-
/O.NEW.KBIS.HW.W.0001.231017T2215Z-231018T0000Z/
/O.CON.KBIS.WI.Y.0010.231018T0000Z-231018T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Marmarth, New England, Hettinger,
and Mott
415 PM MDT Tue Oct 17 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY...

* WHAT...For the High Wind Warning, northwest winds to 30 mph with 
  gusts up to 70 mph. For the Wind Advisory, northwest winds 25 to 
  35 mph with gusts up to 55 mph expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...For the High Wind Warning, until 6 PM MDT this evening. For 
  the Wind Advisory, until 8 AM MDT Wednesday.

* IMPACTS...The high winds may result in tree branches blown off and 
  possibly lead to power outages. Unsecured objects outdoors will be 
  blown around. Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure things that could be blown around. Be careful when traveling.

&&

$$

NDZ001-002-009-010-017-018-031>033-180000-
/O.NEW.KBIS.HW.W.0001.231017T2215Z-231018T0000Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-
Including the cities of New Town, Halliday, Watford City, Powers
Lake, Parshall, Dickinson, Williston, Lignite, Portal, Stanley,
Columbus, Killdeer, Crosby, Medora, Beach, and Bowbells
515 PM CDT Tue Oct 17 2023 /415 PM MDT Tue Oct 17 2023/

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS 
EVENING...

* WHAT...West winds to 30 mph with gusts up to 70 mph.

* WHERE...Western North Dakota.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...The high winds may result in tree branches blown off and 
  possibly lead to power outages. Unsecured objects outdoors will be 
  blown around. Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure things that could be blown around. Be careful when traveling.

&&

$$

Heinert
3 follow-up statements
431 
WWUS73 KBIS 172321
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
621 PM CDT Tue Oct 17 2023

NDZ019>021-034-042-180100-
/O.EXB.KBIS.HW.W.0001.000000T0000Z-231018T0100Z/
Mercer-Oliver-McLean-Morton-Grant-
Including the cities of Washburn, Turtle Lake, Beulah, Carson,
Wilton, Center, Garrison, Mandan, Elgin, Underwood, New Leipzig,
and Hazen
621 PM CDT Tue Oct 17 2023 /521 PM MDT Tue Oct 17 2023/

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS 
EVENING...

* WHAT...West winds to 35 mph with occasional gusts up to 70 mph.

* WHERE...Grant, McLean, Mercer, Morton, and Oliver Counties.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...The high winds may result in tree branches blown off and 
  possibly lead to power outages. Unsecured objects outdoors will be 
  blown around. Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...The strongest wind gusts will last up to an 
  hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure things that could be blown around. Be careful when traveling.

&&

$$

NDZ040-041-043-044-180730-
/O.CON.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/
/O.CON.KBIS.WI.Y.0010.231018T0000Z-231018T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Marmarth, New England, Hettinger,
and Mott
521 PM MDT Tue Oct 17 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY...

* WHAT...For the High Wind Warning, northwest winds to 30 mph with 
  gusts up to 70 mph. For the Wind Advisory, northwest winds 25 to 
  35 mph with gusts up to 55 mph expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...For the High Wind Warning, until 6 PM MDT this evening. For 
  the Wind Advisory, until 8 AM MDT Wednesday.

* IMPACTS...The high winds may result in tree branches blown off and 
  possibly lead to power outages. Unsecured objects outdoors will be 
  blown around. Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure things that could be blown around. Be careful when traveling.

&&

$$

NDZ001-002-009-010-017-018-031>033-180030-
/O.CON.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-
Including the cities of New Town, Halliday, Watford City, Powers
Lake, Parshall, Dickinson, Williston, Lignite, Portal, Stanley,
Columbus, Killdeer, Crosby, Medora, Beach, and Bowbells
621 PM CDT Tue Oct 17 2023 /521 PM MDT Tue Oct 17 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ 
THIS EVENING...

* WHAT...West winds to 30 mph with gusts up to 70 mph.

* WHERE...Western North Dakota.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...The high winds may result in tree branches blown off and 
  possibly lead to power outages. Unsecured objects outdoors will be 
  blown around. Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...The strongest wind gusts will last up to an 
  hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure things that could be blown around. Be careful when traveling.

&&

$$

Heinert
333 
WWUS73 KBIS 172355
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
655 PM CDT Tue Oct 17 2023

NDZ040-041-043-044-180800-
/O.EXP.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/
/O.CON.KBIS.WI.Y.0010.231018T0000Z-231018T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Marmarth, New England, Hettinger,
and Mott
555 PM MDT Tue Oct 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY...
...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with 
  gusts up to 55 mph expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...Until 8 AM MDT Wednesday.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ001-002-009-010-017-018-031>033-180100-
/O.EXP.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-
Including the cities of New Town, Halliday, Watford City, Powers
Lake, Parshall, Dickinson, Williston, Lignite, Portal, Stanley,
Columbus, Killdeer, Crosby, Medora, Beach, and Bowbells
655 PM CDT Tue Oct 17 2023 /555 PM MDT Tue Oct 17 2023/

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS 
EVENING...

The high winds have decreased with the passage of a cold front. 
Therefore, the high wind warning will be allowed to expire.

$$

NDZ019>021-034-042-180100-
/O.CON.KBIS.HW.W.0001.000000T0000Z-231018T0100Z/
Mercer-Oliver-McLean-Morton-Grant-
Including the cities of Washburn, Turtle Lake, Beulah, Carson,
Wilton, Center, Garrison, Mandan, Elgin, Underwood, New Leipzig,
and Hazen
655 PM CDT Tue Oct 17 2023 /555 PM MDT Tue Oct 17 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ 
THIS EVENING...

* WHAT...West winds to 35 mph with occasional gusts up to 70 mph.

* WHERE...Grant, McLean, Mercer, Morton, and Oliver Counties.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...The high winds may result in tree branches blown off and 
  possibly lead to power outages. Unsecured objects outdoors will be 
  blown around. Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...The strongest wind gusts will last up to an 
  hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure things that could be blown around. Be careful when traveling.

&&

$$

Heinert
974 
WWUS73 KBIS 180054
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
754 PM CDT Tue Oct 17 2023

NDZ019>021-034-042-180200-
/O.EXP.KBIS.HW.W.0001.000000T0000Z-231018T0100Z/
Mercer-Oliver-McLean-Morton-Grant-
Including the cities of Washburn, Turtle Lake, Beulah, Carson,
Wilton, Center, Garrison, Mandan, Elgin, Underwood, New Leipzig,
and Hazen
754 PM CDT Tue Oct 17 2023 /654 PM MDT Tue Oct 17 2023/

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS 
EVENING...

The very high winds have decreased with the passage of a cold front. 
Therefore, the high wind warning will be allowed to expire.

$$

NDZ040-041-043-044-180900-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-231018T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Marmarth, New England, Hettinger,
and Mott
654 PM MDT Tue Oct 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with 
  gusts up to 55 mph expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...Until 8 AM MDT Wednesday.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Oct 17, 1:59 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 17, 1:59 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
259 PM CDT Tue Oct 17 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 257 PM CDT Tue Oct 17 2023

A warm frontal boundary continues to progress across western North
Dakota bringing some elevated showers to the region. Light rain
has been observed at a few sites in western North Dakota so far
today. A prefrontal trough continues to push into western North
Dakota behind the warm frontal boundary, thus bringing forth a
wind shift from southerly winds to west to northwest winds.

Surface observations show strong upstream winds over eastern
Montana progressing toward the Dakotas. The strongest winds are
forecast to move across the southwestern half of North Dakota this
evening as a cold front moves through the region. Post frontal
winds are forecast to reach Wind Advisory criteria with sustained
winds up to 35 mph and gusts up to 50 mph. Therefore a Wind
Advisory has been issued for Bowman, Slope, Hettinger, and Adams
counties this evening until tomorrow morning. Winds over the
southwest could be limited later tonight by the boundary layer
resulting in a reduction of wind speeds by the early morning
hours.

In addition shower are possible this afternoon and evening as a
cold front progresses through western North Dakota. Instability
remains fairly week, therefore only shower are expected. However,
showers could mix stronger winds aloft down to the surface
resulting in wind gusts as high as 50 mph. DCAPE could range as
high as 1000 j/kg favoring stronger downdrafts across the south
central North Dakota.

An upper level low will pass over the state tomorrow bringing
cyclonic flow aloft. Showers are possible for central and eastern
North Dakota tomorrow morning with the greatest chances across the
north central. The aforementioned cold front will bring
seasonably cool temperatures to the region.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 257 PM CDT Tue Oct 17 2023

An upper level ridge is forecast to build over Western CONUS by
the middle of this week moving into Great Basin by the end of the
week. This will bring forth a gradual warming trend back into the
region until this weekend.

The Northern Plains is going to remain in weak northwesterly flow
aloft, however increased heights will bring in warmer temperatures
to region. Temperatures are forecast to warm into the mid 60s to
lower 70s by Friday, 5 to 10 degrees above normal. A cold front is
forecast to move into the region late Friday bringing forth a
cooling trend through the weekend. Precipitation chances are
forecast to remain low through the long term. The NBM 25th to 75th
percentile spread begins to increase toward the beginning of next
week bringing forth uncertainty to the forecast. Ensembles are
suggesting a cooling trend beginning early next week as models
bring an upper level low somewhere into the Plains. Thus it is
still to early to tell where this upper level low will set up.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1238 PM CDT Tue Oct 17 2023

VCSH is possible this afternoon across much of North Dakota, rain
is forecast to remain fairly light. VFR conditions are forecast
to persist until tomorrow morning when a low cloud deck is
forecast to form over much of North Dakota. Thus, MVFR CIGs are
expected to impact the region tomorrow morning. Elevated
northwesterly winds are expected late this afternoon through early
tomorrow morning with the windiest conditions forecast over
southwestern North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 8 AM MDT Wednesday for
NDZ040-041-043-044.

&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, Oct 17, 1:47 PM MDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
247 PM CDT Tue Oct 17 2023

NDZ001>005-009>013-017>023-025-031>037-042-045>048-050-051-182000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
247 PM CDT Tue Oct 17 2023 /147 PM MDT Tue Oct 17 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040-041-043-044-182000-
Slope-Hettinger-Bowman-Adams-
147 PM MDT Tue Oct 17 2023

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect this evening through early tomorrow
morning. See weather.gov/bis for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 17, 3:56 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
456 PM CDT Tue Oct 17 2023

NDZ001-002-009-010-017-018-031>033-040-041-043-044-180000-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Williston, New Town, Stanley, Parshall,
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson,
Marmarth, Mott, New England, Bowman, and Hettinger
456 PM CDT Tue Oct 17 2023 /356 PM MDT Tue Oct 17 2023/

...GUSTY WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS
WESTERN NORTH DAKOTA...

Scattered showers and isolated thunderstorms will move into
western North Dakota through early this evening. These showers
and storms may produce brief wind gusts to around 55 mph as they
pass through. These winds may cause difficult travel conditions
for high profiles vehicles, and may also blow around unsecured
objects outside.

Heinert

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 12:51 PM MDTWind AdvisoryBISAdams, Bowman, Hettinger, Slope19 hr

Nearby

High Wind Warnings in North Dakota, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.